Oklahoma, 2017

Hail and Damaging Wind in Oklahoma, April 16, 2017

April 16, 2017 · NWS TSA · 5 events in 2 counties and zones

Strong to severe thunderstorms developed over northeastern Oklahoma during the evening hours of the 16th, as a cold front moved into the area from the north. The strongest storms produced hail up to ping pong ball size and damaging wind as they moved south across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed over northeastern Oklahoma during the evening hours of the 16th, as a cold front moved into the area from the north. The strongest storms produced hail up to ping pong ball size and damaging wind as they moved south across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 16, 5:54 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 16, 5:54 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
654 PM CDT Sun Apr 16 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Showers/thunderstorms will continue to develop this evening across
northeast Oklahoma with IFR conditions likely in the stronger storms.
Thunderstorm activity should begin to spread southeast tonight although
specific timing for any one location remains problematic. Ceiling
heights will generally fall overnight to IFR with patchy fog possible
early Monday morning.

&&

.PREV DISCUSSION... /Issued 329 PM CDT Sun Apr 16 2017/

DISCUSSION...

I hate to sound like a broken record here, but the forecast thru
the beginning of next weekend remains very challenging. Multiple
rounds of storms are expected, with round 1 expected tonight into
Monday. The next round comes with a front late Wednesday night and
Thursday. Finally, a strong upper storm system, with assistance
from the pre-existing front, will bring another round of storms
and heavy rainfall to the region to close out the week and head
into the weekend. The greatest potential for severe weather will
be with the Friday-Saturday storm system, but significant run to
run inconsistencies regarding important details such as surface
features and the track of the upper system itself suggest that
the what/when/where can't be answered right now.

The morning storm complex left an outflow boundary, which has now
become more of a differential heating boundary now from central to
northwest OK. The true synoptic front extends east-west across
central KS down to an area of low pressure over the northeast TX
panhandle. Current thinking is that storms will develop across
northwest or north central OK where these boundaries converge this
afternoon, and will eventually grow upscale into one or more
clusters or complexes that will track east or southeast across the
region tonight into Monday. The storms currently across south
central OK may be associated with an upper disturbance over TX,
but short term guidance suggests this activity will not affect our
area. There will be a limited severe wind and hail threat with the
storms. Deep layer shear is only marginal for organized severe
weather. Pockets of locally heavy rainfall are more likely given
moisture availability. Last night's complex did not bring
widespread heavy rains, which would suggest that chances for
significant flooding appear low with tonight's round.

Today's ECMWF run has shifted the surface front and low pressure
track farther south today for the Friday-Saturday system, likely
due to a shift in the track of the upper system. Details such as
this are crucial in determining the type and severity of the
storms that will affect our region. On the cool side of the front,
bands of locally heavy rains are possible. Still too early to make
any declarations.

Lacy

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...14
AVIATION...12
Hazardous weather outlook, Apr 16, 3:57 PM CST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
457 PM CDT Sun Apr 16 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-171030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
457 PM CDT Sun Apr 16 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...After 8 pm.

FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...After 8 pm.

HEAVY RAIN.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...After 8 pm.

DISCUSSION...
Early morning thunderstorms stabilized the atmosphere sufficiently
to prevent any thunderstorm development so far this afternoon. A
boundary extends from a surface low in the TX panhandle through
northwest Oklahoma into southern Kansas. Thunderstorms are
expectedto develop along this boundary this evening, potentially
organizing into a complex, which will affecting northeast
Oklahoma and northwest Arkansas through the overnight hours. The
main threats would be damaging winds, hail, and heavy rains, with
highest probability for severe storms remaining near the Kansas
border.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...Thunderstorm Potential.
TUESDAY...No Hazards.
WEDNESDAY...Thunderstorm Potential...High Wind Potential.
THURSDAY...Thunderstorm Potential.
FRIDAY...Thunderstorm Potential...Heavy Rain Potential.
SATURDAY...Thunderstorm Potential...High Wind Potential.

EXTENDED DISCUSSION...
Thunderstorm chances will continue Monday as a cold front pushes
slowly south through the area. A more significant storm system
will affect the area late in the week with thunderstorm chances
increasing by late Wednesday night. The best chance for severe
storms looks to be Friday as the main upper level storm moves into
the southern Plains.

weather.gov/tulsa Contains additional information.

In the hours before

Special weather statement, Apr 16, 4:23 PM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Tulsa OK
523 PM CDT SUN APR 16 2017

OKZ060-061-162300-
Tulsa OK-Rogers OK-
523 PM CDT SUN APR 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ROGERS AND EAST
CENTRAL TULSA COUNTIES UNTIL 600 PM CDT...

At 523 PM CDT, a strong thunderstorm was located over northeastern
Tulsa, moving northeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Northeastern Tulsa...             Owasso...
Catoosa...                        Verdigris...

This includes Interstate 44 between mile markers 227 and 234, and
between mile markers 241 and 243.

LAT...LON 3610 9588 3618 9599 3636 9579 3624 9565
TIME...MOT...LOC 2223Z 229DEG 21KT 3618 9588
Special weather statement, Apr 16, 5:24 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Tulsa OK
624 PM CDT SUN APR 16 2017

OKZ054-170015-
Osage OK-
624 PM CDT SUN APR 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE COUNTY UNTIL
715 PM CDT...

At 624 PM CDT, strong thunderstorms were located along a line
extending from 6 miles west of Elgin to 4 miles west of Shidler.
Movement was east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Shidler...                        Elgin...
Grainola...                       Foraker...
Pearsonia...                      Eastern Kaw Lake...
Webb City...

LAT...LON 3700 9600 3674 9651 3676 9682 3677 9682
      3677 9679 3678 9679 3678 9675 3700 9675
TIME...MOT...LOC 2324Z 267DEG 19KT 3697 9640 3680 9673

The radar

The Tulsa radar (KINX), 87 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Osage

When
April 16, 7:01 PM CST
Where
Osage County, 6.25 mi WNW of Okesa
Measured
1.25 in hail
Property damage
$2,000
Reported by
Social Media
Coordinates
36.740, -96.240

Hail, Osage

When
April 16, 7:39 PM CST
Where
Osage County, 6.68 mi E of Okesa
Measured
1 in hail
Reported by
Public
Coordinates
36.730, -96.010

Thunderstorm Wind, Delaware

When
April 16, 9:00 PM CST
Where
Delaware County, 3.43 mi SE of Bernice
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.590, -94.871

Strong thunderstorm wind blew down trees, snapped large tree limbs, and blew down power lines. Several travel trailers were blown over and carports were damaged by the wind.

Hail, Delaware

When
April 16, 9:10 PM CST
Where
Delaware County, 1.28 mi S of Copeland
Measured
1.5 in hail
Property damage
$5,000
Reported by
Public
Coordinates
36.651, -94.819

Hail, Delaware

When
April 16, 9:14 PM CST
Where
Delaware County, 0.89 mi SSW of Turkey Ford
Measured
1 in hail
Reported by
Public
Coordinates
36.658, -94.707

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690856, 690857, 690858, 690859, 690860.